Alert archive / Florida / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at Nov 17, 2023, 4:07 AM EST for 5 counties in Florida. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2023, 4:07 AM EST (09:07 UTC)
- Expired
- Nov 18, 2023, 4:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
551 WHUS42 KMLB 170907 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 407 AM EST Fri Nov 17 2023 FLZ141-154-159-164-347-447-647-747-180900- /O.EXP.KMLB.CF.Y.0007.000000T0000Z-231117T0900Z/ /O.EXP.KMLB.RP.S.0029.000000T0000Z-231117T0900Z/ /O.NEW.KMLB.CF.Y.0008.231117T0907Z-231118T0900Z/ /O.NEW.KMLB.BH.S.0016.231117T0907Z-231118T0900Z/ /O.EXT.KMLB.SU.Y.0007.000000T0000Z-231118T0900Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 407 AM EST Fri Nov 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...For the Coastal Flood Advisory, minor coastal flooding. For the Beach Hazards Statement, rough surf, a southward flowing longshore current, and a moderate to high risk of life- threatening rip currents. For the High Surf Advisory, large breaking waves of 6 to 9 feet in the surf zone. * WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint Lucie, Coastal Martin, Mainland Northern Brevard, Northern Brevard Barrier Islands, Mainland Southern Brevard and Southern Brevard Barrier Islands Counties. * WHEN...For the Coastal Flood Advisory, until 4 AM EST Saturday. For the Beach Hazards Statement, through late tonight. For the High Surf Advisory, until 4 AM EST Saturday. * IMPACTS...Some flooding of low-lying lots, parks and roadways may occur near the shoreline. Only isolated road closures are expected. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Onshore winds and above normal tides will combine to generate flooding of low areas along the shore. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$
1 follow-up statement
234 WHUS42 KMLB 180912 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 412 AM EST Sat Nov 18 2023 FLZ141-154-159-164-347-447-647-747-190900- /O.EXP.KMLB.CF.Y.0008.000000T0000Z-231118T0900Z/ /O.EXP.KMLB.SU.Y.0007.000000T0000Z-231118T0900Z/ /O.EXP.KMLB.BH.S.0016.000000T0000Z-231118T0900Z/ /O.NEW.KMLB.RP.S.0030.231118T0912Z-231119T0900Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 412 AM EST Sat Nov 18 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents and rough surf. * WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint Lucie, Coastal Martin, Mainland Northern Brevard, Northern Brevard Barrier Islands, Mainland Southern Brevard and Southern Brevard Barrier Islands Counties. * WHEN...Through late tonight. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Nov 16, 9:01 PM EST, 7 hours 6 minutes earlier.
Area forecast discussion, Nov 16, 9:01 PM EST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
901 PM EST Thu Nov 16 2023
.DISCUSSION...
...Wind Advisory in Effect Through 4AM For the Coast Due to Gusty
Winds...
...Gale Warnings in Effect for the Atlantic Waters Through 4 AM
Friday...
...Beach Erosion and Coastal Flooding Still Possible Around the High
Tide...
...Dangerous Surf Conditions Continue...
Currently...Widespread rains continue across much of ECFL with
coastal gusts of 30 to 40 mph still occurring in onshore moving
showers from Vero Beach northward. More recently a mesoscale rain
event unfolded across southern Brevard county to Indian River county
where a persistent cell assisted by very efficient localized
convergence, produced rain amounts of 7 to 9 inches over
southernmost Brevard county. We are still gathering reports of
flooding. All of the coastal, flooding and wind hazards will
continue through at least 4 AM as the area of low pressure east of
the state moves north to northeastward north of the Bahamas.
Will update the zone pkg in a bit after some minor adjustments to
database.
from prev disc...
Rest of Tonight...Heavy rainfall will remain a threat, with areas
from around Melbourne northward reporting 1-3" of rainfall so far
today. High PWATs of 1.8-2" will linger over the area into late
tonight, which, combined with upper level divergence and convergence
along the coast from the approaching low, will help to support
continued widespread coverage of showers. The heaviest rainfall
threat looks to be along the coast, especially from the Space Coast
northward, where training bands could produce 2-4" with locally
higher amounts of 6+". The Flood Watch has been extended through 4AM
and covers all of the coastal counties. Should rainfall amounts be
realized, expect low-lying and poor drainage flooding. Remember,
flooding can be hard to spot during the day, but impossible to spot
at night. Turn around, don't drown! A few lightning storms also
cannot be ruled out and could enhance already occurring strong wind
gusts up to 50-55mph.
Many hazards continue at area beaches, with large breaking waves of
6-9 ft in the surf zone. These waves will combine with high tides to
produce minor to moderate coastal flooding/erosion. There will also
be a HIGH risk of numerous, strong, life-threatening rip currents.
Entering the dangerous surf is strongly discouraged! In addition, a
Coastal Flood Advisory and High Surf Advisory remain in place for
the entire east central Florida coast.
Deep moisture, high cloud cover, and precipitation will keep
overnight lows in the mid to upper 60s.
Friday...The timing of the departure of the low pressure differs
depending on which model you believe. The GFS remains slower,
keeping the low off of the Florida east coast into Friday afternoon,
while the ECMWF (while old) suggested that the storm would be well
offshore by Friday morning. The NAM remains somewhere in between.
Thus, the forecast challenges persist into tomorrow. However, two
things they can all agree on is that winds will shift northerly and
decrease and that rain chances will diminish through the day. Have
continued to trend closer to the GFS solution, with breezy winds
along the coast during the morning hours diminishing into the
afternoon. Likewise, have PoPs 20-30% continuing for areas north of
Melbourne and generally east of Orlando through early afternoon,
with a slight chance of showers lingering into the late afternoon,
as PWATs up to 1.5" rotate around the northern portion of the
departing low. While we will be drying through the day, higher
moisture will continue to lead to humid conditions. Highs will warm
slightly as cloud cover begins to decrease, reaching the upper 70s
to lower 80s.
Saturday-Sunday...A broad, weak mid-level trough will sweep across
the southeastern US Saturday into Sunday, with a reinforcing frontal
boundary at the surface moving southward across the peninsula.
Behind the boundary, an area of high pressure will build across the
southeast US, with a drier air mass filtering into east central
Florida from the north. Little to no rain is expected with the
reinforcing boundary, so PoPs remain below 10% this weekend across
east central Florida. An isolated shower or two will be possible
across the offshore Atlantic waters on Saturday, but elsewhere will
remain mostly dry. Northwesterly winds on Saturday will slowly veer
to out of the northeast on Sunday, generally staying between 5 to 10
mph during the day and around 5 mph during the overnight hours.
Lingering moisture will result in some partly cloudy skies early
Saturday, but as the drier air moves into the area, skies will
gradually clear, becoming mostly sunny late Saturday afternoon into
Sunday. Additionally, temperatures will remain near to slightly
above normal this weekend with afternoon highs in the upper 70s to
low 80s and overnight lows in the mid 50s to mid 60s.
Monday-Thursday...Mid-level ridging will build at the start of the
work week, with dry conditions persisting through Tuesday as the
surface high remains in place across the southeastern US. The high
will then get kicked eastward as a mid-level trough strengthens and
moves southeastward toward the peninsula. At the surface, a cold
front will begin to approach east central Florida on Wednesday, with
current global models showing the front eventually stalling out
across the peninsula on Thursday. The NBM has finally trended toward
the global models and is in better agreement with them on Wednesday.
Kept NBM PoPs in the long term forecast for now, generally in the 20-
30 percent range on Wednesday, but increases in PoPs could be
possible as time draws closer. There are slight differences with the
stalled boundary on Thursday in the global models, with the Euro
showing the stalled boundary further south than the GFS. As a
result, the NBM does not currently have mentionable PoPs on
Thursday, but would not be surprised if PoPs increase with the next
run if the global models come into better agreement on where the
boundary stalls.
The work week will start out warm, with afternoon highs on Monday
and Tuesday in the low to mid 80s. As the cold front approaches the
area on Wednesday, temperatures will begin to cool slightly, with
afternoon highs on Wednesday in the mid 70s to low 80s and then in
the upper 60s to mid 70s on Thursday. Overnight lows will follow a
similar cooling trend through the week, with lows in the 60s Monday
and Tuesday nights falling into the 50s to low 60s on Wednesday and
Thursday nights.
&&
.MARINE...
Issued at 325 PM EST Thu Nov 16 2023
Rest of Today-Friday...The gale-force low north of the Bahamas will
continue north-northeastward, bringing continued dangerous boating
conditions through the overnight hours. Easterly winds 25-35kts,
with gusts up to 45kts, expected into late tonight, before the low
begins to pull away from the coast Friday. Will need to monitor the
threat for winds above 45kts this evening, should higher winds above
the surface materialize and mix down to the surface. The Gale
Warning has been extended through 4AM for all of the Atlantic zones.
Seas up to 10-16ft. High coverage of showers persisting through
tonight, with a few embedded lightning storms possible.
The low will pull away from the local area on Friday, with winds
decreasing through the morning hours while veering northerly.
Winds up to 15-20kts could linger north of the Cape, otherwise
winds around 15kts. Seas, however, will remain hazardous, at up to
8-10ft late Friday afternoon. Small Craft Advisories will replace
the Gale Warnings at 4AM. Though coverage of showers will decrease
through the period, a few showers could linger through the day.
Saturday-Tuesday...Boating conditions will continue to gradually
recover through this weekend. Northwest winds on Saturday will
gradually veer, becoming northeasterly Sunday, southeasterly Monday,
and finally southerly on Tuesday. Wind speeds will remain between 10
to 20 knots through the period. Seas 6 to 9 feet on Saturday will
subside to 3 to 6 feet on Sunday, and will remain between 3 to 5
feet through Tuesday. An area of high pressure will remain in place
across the southeastern US this weekend into early next week,
keeping conditions mostly dry across the local Atlantic waters. A
few isolated showers cannot be fully ruled out, but will likely
remain confined to the offshore waters.
&&
.AVIATION...
(00Z TAFS) Issued at 901 PM EST Thu Nov 16 2023
Predominant IFR/MVFR cigs will largely continue as low pressure off
the southeast FL coast lifts north to northeast tonight, with
steadily improving conditions into the day on Friday as low shifts
farther northeast and away from the area. Additionally, bands of
rain will continue to develop and push onshore producing IFR/MVFR
visibilities through tonight, with locally heavy to excessive
rainfall still possible along the coast this evening and overnight.
Easterly winds will generally range around 15 knots with gusts to 25
knots inland and around 20 knots with gusts to 30-35 knots along the
coast through this afternoon and evening. Winds start to gradually
decrease late tonight, especially inland, as they veer toward the
N/NE and eventually N/NW tomorrow as low east of the area continues
to pull away from region.
&&
.HYDROLOGY...
Issued at 901 PM EST Thu Nov 16 2023
The St. Johns River at Astor is now forecast to crest just to 3 feet
(Moderate Flood) very early Friday morning, then drop back to Minor
Flood at some point later Friday. Breezy east/northeast winds
becoming northerly late this week, and high astronomical tides will
all contribute the higher levels into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 76 63 77 / 70 30 0 0
MCO 68 79 64 79 / 70 20 0 0
MLB 69 80 64 79 / 70 30 0 0
VRB 69 81 66 80 / 60 20 10 10
LEE 66 79 63 78 / 60 10 0 0
SFB 67 79 64 79 / 70 20 0 0
ORL 68 80 65 79 / 70 20 0 0
FPR 69 81 65 80 / 50 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 4 AM EST Friday for FLZ141-154-159-
164-347-447-647-747.
Flood Watch through late tonight for FLZ141-154-159-164-247-254-
259-264-347-447-547-647-747.
High Surf Advisory until 4 PM EST Friday for FLZ141-154-159-164-
347-447-647-747.
Wind Advisory until 4 AM EST Friday for FLZ141-154-159-164-347-
447-647-747.
AM...Gale Warning until 4 AM EST Friday for AMZ550-552-555-570-572-
575.
Small Craft Advisory from 4 AM Friday to 10 AM EST Saturday for
AMZ550-552-555-570-572-575.
&&
JP/JH/SKHazardous weather outlook, Nov 16, 7:50 PM EST, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 750 PM EST Thu Nov 16 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-171000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 750 PM EST Thu Nov 16 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms are possible, mainly over the Atlantic waters and the coast overnight. Any storms will be capable of occasional cloud to ground lightning and torrential downpours. Gusts in some squalls could approach 45 mph. .FLOOD IMPACT... Heavy rain will continue to be a threat overnight, mainly along the Space Coast to Volusia County. Repeated rounds of showers can produce rainfall amounts of 2 to 3 inches, and locally higher amounts up to 6 inches. Flooding of urban and poor drainage areas has become more likely due to previous rains during this event, and a flood watch continues for the coast into Friday. Do not drive your vehicle into flood waters of unknown depth. Be especially cautious at night when it is harder to recognize flooding. .HIGH WIND IMPACT... East to northeast winds 20 to 30 mph, with occasional higher gusts are forecast into late tonight. Such winds can blow around lightweight or unsecured objects. A Wind Advisory remains in effect along the coast of east central Florida through early Friday. .COASTAL FLOOD IMPACT... Windy onshore flow combined with high astronomical tides is bringing dangerous conditions at the beaches, including large breaking waves of 6 to 9 feet, rough surf, and wave runup to the dune line or seawall near times of high tide, leading to minor to moderate beach erosion and coastal flooding. .RIP CURRENT IMPACT... A High Risk of numerous, strong, life-threatening rip currents continues at all central Florida Atlantic beaches. Entering this rough, dangerous surf is highly discouraged. .MARINE THUNDERSTORM GUST IMPACT... Isolated lightning storms capable of gusty winds to 40 to 50 knots will be possible across the Intracoastal and Atlantic waters, mainly south of Cape Canaveral. .WIND AND SEA IMPACT... Very hazardous boating conditions continue as a Gale Warning remains in effect over all the waters overnight. Small craft should remain in port! .RIVER FLOOD IMPACT... The Saint Johns River at Astor is forecast to gradually rise while remaining in Minor Flood Stage into early next week. Locally heavy rainfall over the basin into this evening, breezy east to northeast winds becoming northerly late this week, and high astronomical tides will all contribute to the slight rise in the river level. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Hazardous marine conditions will continue into at least Saturday, even after winds diminish. The risk for numerous, strong, life- threatening rip currents will remain Moderate to High through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Pendergrast
In the hours before
Local storm report, Nov 16, 10:10 PM EST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1010 PM EST Thu Nov 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain 5 S Palm Bay 27.92N 80.67W
11/16/2023 M9.69 inch Brevard FL Mesonet
Weather Underground site KFLPALMB480 in SOuth Palm Bay.
Measured rainfall.
0930 PM Flood 1 N Vero Lake Estates 27.77N 80.53W
11/16/2023 Indian River FL Emergency Mngr
Emergency manager reported significant flooding along
CR 512 near 101st Ave to 85th St. in Sebastian, with
several stranded cars.
1000 PM Rain Vero Lake Estates 27.75N 80.53W
11/16/2023 M9.08 inch Indian River FL Mesonet
Weather Underground site KFLVEROB526 near Sebastian.
Measured rainfall.
&&
Event Number MLB2300741
Event Number MLB2300742
Event Number MLB2300743
JPLocal storm report, Nov 16, 10:15 PM EST, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1015 PM EST Thu Nov 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM Rain 1 SW Fellsmere 27.75N 80.61W
11/16/2023 M8.09 inch Indian River FL Mesonet
Weather Underground site KFLFELLS9 in Fellsmere.
Measured rainfall. Most streets in Fellsmere have water
covering them, reported depth up to a foot in places
according to local emergency management.
&&
Event Number MLB2300744
JPThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 8:07 PM EST | Areal Flood Advisory | MLB | Indian River | 22 min |
| Nov 16, 8:21 PM EST | Areal Flood Advisory | MLB | Brevard | 114 min |
| Nov 16, 8:29 PM EST | Areal Flood Warning | MLB | Indian River | 8 hr |
| Nov 16, 9:22 PM EST | Areal Flood Advisory | MLB | Indian River | 4 hr |
| Nov 16, 10:32 PM EST | Areal Flood Advisory | MLB | Saint Lucie | 118 min |
| Nov 16, 10:39 PM EST | Areal Flood Advisory | MLB | Orange, Osceola | 111 min |
| Nov 16, 11:40 PM EST | Areal Flood Advisory | MLB | Indian River, Saint Lucie | 110 min |
| Nov 17, 12:13 AM EST | Areal Flood Warning | MLB | Indian River, Saint Lucie | 3 hr |
| Nov 17, 12:19 AM EST | Areal Flood Advisory | MLB | Orange, Osceola | 116 min |
| Nov 17, 4:07 AM EST | Coastal Flood Advisory | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 24 hr |
| Nov 17, 4:19 AM EST | Gale Warning | MLB | 3 hr | |
| Nov 17, 4:19 AM EST | Small Craft Advisory | MLB | 54 hr | |
| Nov 17, 4:49 AM EST | Areal Flood Advisory | MLB | Brevard | 116 min |
Nearby
Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.